Hail, Payne
- When
- March 25, 2:40 PM CST
- Where
- Payne County, 1.78 mi NE of Cushing
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.000, -96.740
Reported by Cushing Emergency Ops Center.
A strong upper level storm system moved across the Southern Plains during the late afternoon and evening. At the surface, a slow moving cold front and dryline served as foci for severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong upper level storm system moved across the Southern Plains during the late afternoon and evening. At the surface, a slow moving cold front and dryline served as foci for severe thunderstorm development. With strong instability and wind shear, very large hail and damaging winds were widespread. A couple of tornadoes also developed, with the most significant tornado moving through portions of the south Oklahoma City metro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 25, 1:37 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT WED MAR 25 2015
.DISCUSSION...
PRIMARY ISSUE IS THE SEVERE WEATHER POTENTIAL TONIGHT. SATELLITE
SHOWS STORM DEVELOPMENT WILL LIKELY BE OCCURRING SOON. LARGE HAIL
LOOKS TO BE THE PRIMARY THREAT IN THE AREA GIVEN THE RELATIVELY
HIGH CLOUDS BASES EXPECTED. STORMS WILL BE MOST NUMEROUS ALONG THE
FRONT... BUT ISOLATED STORMS WILL BE POSSIBLE ALONG THE COLD FRONT
AS WELL. STORMS WILL LIKELY EVOLVE INTO A LINE ALONG THE COLD
FRONT AS IT BARRELS SOUTHEAST THROUGH THE AREA.
ALSO OF CONCERN ARE THE VERY STRONG NORTH WINDS EXPECTED BEHIND
THE FRONT... ESPECIALLY IN WEST CENTRAL OKLAHOMA WHERE WE UPGRADED
TO THE HIGH WIND WARNING EARLIER THIS EVENING. GUSTS OF 60 MPH
WILL CERTAINLY BE POSSIBLE. THESE WINDS WILL SLOWLY DIMINISH
EARLY THURSDAY MORNING.
COOLER WEATHER IS EXPECTED THURSDAY AND FRIDAY BEHIND THIS FRONT
WITH A SLIGHT WARMING THIS WEEKEND. THE 12Z GFS IS MUCH MORE
AGGRESSIVE WITH PRECIPITATION EARLY NEXT WEEK WITH AN UPPER TROUGH
APPROACHING THE AREA. THIS SOLUTION IS STILL QUITE AN OUTLIER WITH
OTHER MEDIUM RANGE MODELS PERSISTING WITH NORTHWEST FLOW ALOFT...
SO HAVE NOT MADE ANY SIGNIFICANT CHANGES IN THE EXTENDED PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 43 61 40 63 / 60 0 10 0
HOBART OK 40 62 38 66 / 20 0 0 0
WICHITA FALLS TX 45 63 42 69 / 30 0 0 0
GAGE OK 33 66 36 70 / 30 0 0 0
PONCA CITY OK 38 60 36 59 / 60 10 10 0
DURANT OK 49 62 41 66 / 70 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 AM CDT THURSDAY FOR OKZ004>010-012-013-019-
020-025.
HIGH WIND WARNING UNTIL 1 AM CDT THURSDAY FOR OKZ011-014>018-024.
WIND ADVISORY FROM 1 AM TO 4 AM CDT THURSDAY FOR OKZ011-014>018-
021>024-027-033>036-038.
WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM CDT THURSDAY FOR
OKZ026-028>032-037-039>047-050-051.
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 1 AM CDT THURSDAY
FOR OKZ021>023-027-033>036-038.
TX...WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM CDT THURSDAY FOR
TXZ083>090.
&&
99/99HAZARDOUS WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE NORMAN OK 1149 AM CDT WED MAR 25 2015 OKZ004>048-050>052-TXZ083>090-261200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1149 AM CDT WED MAR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL OKLAHOMA. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS PORTIONS OF NORTH TEXAS... AND SOUTHERN... CENTRAL AND WESTERN OKLAHOMA. .LOCATION... THE MODERATE RISK AREA IS SOUTH AND EAST OF A LINE FROM PONCA CITY TO KINGFISHER TO CHICKASHA... AND NORTH OF A LINE FROM CHICKASHA TO PURCELL TO SEMINOLE. THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO SEILING TO CLINTON TO HOBART OKLAHOMA TO VERNON AND SEYMOUR TEXAS. .TIMING... THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM THROUGH MIDNIGHT. .IMPACTS... LARGE HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL BE THE MAIN HAZARDS WITH THE STRONGEST STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL WILL ALSO BE CONCERNS. .DISCUSSION... A WEAK BOUNDARY THAT PUSHED THROUGH MUCH OF THE AREA ON TUESDAY IS MOVING NORTH THROUGH NORTHERN OKLAHOMA LATE THIS MORNING. AS THIS OCCURS INCREASING AMOUNTS OF MOISTURE WILL SPREAD NORTHWARD ACROSS THE AREA. BY MID AFTERNOON... THIS BOUNDARY IS EXPECTED TO BE NEAR THE OKLAHOMA KANSAS BORDER WITH A MODERATELY UNSTABLE AIRMASS TO THE SOUTH OF IT ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. DAYTIME HEATING WILL AID IN INITIATING THUNDERSTORM DEVELOPMENT NEAR THIS BOUNDARY BY MID AFTERNOON. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE... CAPABLE OF LARGE HAIL AND STRONG WIND GUSTS. MEANWHILE... AN UPPER LEVEL DISTURBANCE WILL MOVE FROM THE CENTRAL ROCKIES OUT INTO THE CENTRAL AND SOUTHERN PLAINS. AS THIS OCCURS... A STRONG COLD FRONT WILL BEGIN TO SURGE SOUTH AND EAST ACROSS OKLAHOMA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY LATE THIS AFTERNOON FROM PORTIONS OF NORTHERN INTO WESTERN OKLAHOMA. THERE IS ALSO A CHANCE THAT ISOLATED STORMS MAY DEVELOP ON A DRYLINE IN SOUTHWEST OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS... HOWEVER A WARM LAYER OF AIR ALOFT WILL KEEP THE CHANCE OF STORMS LOWER ALONG THE DRYLINE AND MAY PREVENT STORM DEVELOPMENT COMPLETELY IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE STORMS ALONG THE FRONT ARE EXPECTED TO QUICKLY DEVELOP INTO A LINE OF STORMS THAT WILL MOVE EAST ACROSS CENTRAL AND NORTHERN OKLAHOMA. SCATTERED STORMS WILL BE POSSIBLE FARTHER SOUTH AS THE FRONT PUSHES THROUGH THE AREA DURING THE EVENING AND OVERNIGHT PERIOD. .STRONG WINDS... VERY STRONG AND GUSTY NORTH WINDS ARE EXPECTED LATE THIS AFTERNOON AND OVERNIGHT BEHIND A COLD FRONT. WINDS MAY GUST OVER 60 MPH IN SOME AREAS OF WESTERN OKLAHOMA. USE CAUTION IF TRAVELING... ESPECIALLY ON EAST- WEST ROADS. SEE WIND ADVISORY AND HIGH WIND WARNING FOR ADDITIONAL DETAILS. .FIRE WEATHER... A DRYLINE WILL WORK EAST ACROSS WESTERN NORTH TEXAS AND EXTREME SOUTHWEST OKLAHOMA THIS AFTERNOON. THIS DRIER AIR WILL COMBINE WITH VERY WARM TEMPERATURES AND STRONG WINDS TO ELEVATE WILDFIRE CONCERNS LATE THIS AFTERNOON AND INTO THIS EVENING. .COLD TEMPERATURES... TEMPERATURES WILL DROP BEHIND A COLD FRONT TONIGHT. SOME LOCATIONS OF NORTHWEST OKLAHOMA WILL DROP TO NEAR FREEZING FOR A SHORT TIME AROUND SUNRISE THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... THUNDERSTORM CHANCES RETURN TO OKLAHOMA AND WESTERN NORTH TEXAS NEXT MONDAY AND TUESDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. .26. CORRECTED TO REMOVE EXTRA WORD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT WED MAR 25 2015
OKZ020-252100-
PAYNE OK-
326 PM CDT WED MAR 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAYNE COUNTY UNTIL
400 PM CDT...
AT 323 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF DRUMRIGHT...MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LAT...LON 3594 9673 3594 9674 3607 9679 3613 9662
3595 9662
TIME...MOT...LOC 2023Z 249DEG 28KT 3602 9668The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
48 hail, 13 thunderstorm wind, 3 tornado. Local standard time, as filed.
Reported by Cushing Emergency Ops Center.
Relayed via Twitter by KOCO news.
Relayed via Twitter by KOCO news.
Relayed via Twitter by KWTV news.
Relayed via Twitter from KFOR news.
Reported at intersection of interstate 40 and route 81.
Reported at Charter Oak Rd between Pennsylvania and Western.
Reported at interstate 35 and Highway 77.
No damage reported.
A short lived anticyclonic tornado developed near 15th street and Gregory road in Yukon. No damage is known to have occurred.
No damage reported.
Reported at I-40 and Morgan Rd.
A small, short-lived tornado touched down south of NW 10th Street and Rockwell Avenue in western Oklahoma City. Two outbuildings were severely damaged and three houses suffered damage to roof shingles.
No damage reported.
No damage reported.
The tornado began at 634 PM near Southwest 119th street in southwest Oklahoma City, then moved east southeastward. The tornado moved through Moore, then continued to its ending location just southeast of Indian Hills road and 36th Ave northeast in far north Norman. The tornado had an eleven mile discontinuous path, with minor to moderate damage to homes and businesses. Seven people were injured, but no fatalities occurred.
No damage reported.
No damage reported.
No damage was reported.
Reported at the Lawton Airport.
Large tree limbs blown down.
Roof blown off of barn at highway 9 and 366.
No damage was reported.
No damage was reported.
No damage was reported.
Reported along route 3.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568616, 568617, 568619, 568620, 568621, 568622, 568623, 568624, 568625, 568626, 568627, 568629, 568630, 568631, 568632, 568633, 568695, 568634, 568635, 568636, 568637, 568638, 568639, 568640, 568641, 611520, 568642, 568643, 568644, 568694, 568645, 568646, 568648, 568650, 568651, 568652, 568653, 568654, 568655, 568656, and more.